Hail, Colfax
- When
- August 9, 1:20 PM MST to 1:25 PM MST
- Where
- Colfax County, 1.49 mi SSW of Eagle Nest
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -105.270
Hail up to the size of golf balls reported near Eagle Nest Lake.
The center of upper level high pressure shifted farther west into Arizona on August 9th and allowed weaker steering flow to become more north to south across New Mexico. Deep moisture and strong instability over the state allowed numerous showers and thunderstorms to develop over the higher terrain during the early afternoon before spreading into nearby highlands and valleys through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The center of upper level high pressure shifted farther west into Arizona on August 9th and allowed weaker steering flow to become more north to south across New Mexico. Deep moisture and strong instability over the state allowed numerous showers and thunderstorms to develop over the higher terrain during the early afternoon before spreading into nearby highlands and valleys through the evening. A powerful thunderstorm near Eagle Nest produced a rare landspout tornado that moved into Eagle Nest Lake while dissipating as a spectacular waterspout around 230 pm. Thunderstorms that moved off the higher terrain onto the Interstate 25 corridor produced large hail in San Miguel and Colfax counties. Very heavy rainfall near Pilar resulted in a flash flood that closed NM-567 for four days. An impressive 75 mph wind gust was reported at Gallup from thunderstorm outflow winds. Thunderstorms around the Edgewood area also resulted in accumulations of nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 11:01 AM MST, 2 hours 19 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1201 PM MDT Thu Aug 9 2018 .AVIATION... 18Z TAF CYCLE Modest, but sufficient, increases in moisture will lead to scattered to numerous showers and thunderstorms today and tonight over New Mexico. High resolution forecast models indicate storms will initiate off of the higher terrain, especially in the northern mountains of the state, before drifting very slowly to the south. Storms are expected to expand over the remainder of the central mountain chain, parts of the Rio Grande valley, and eastern plains through the late afternoon and evening hours. Scattered storms will also develop near the Continental Divide, but will likely be a bit fewer in number outside of the Gila/southwestern mountains. Storms will be capable of producing locally heavy downpours with temporary reductions in visibility/ceiling. Gusty downburst winds and small hail will also accompany stronger storms. Storms will likely carry on into the early morning hours Friday, especially in the east to southeastern plains. 52 && .PREV DISCUSSION...256 AM MDT Thu Aug 9 2018... .SYNOPSIS... A very active day is on tap across the Land of Enchantment. Widespread showers and thunderstorms are expected this afternoon through the overnight hours. Slow storm motion combined with plenty of instability and moisture will result in areas of heavy rain which may lead to flash flooding. A few severe storms are possible as well. Another round of widespread storms is expected on Friday, though abundant cloud cover and cooler temperatures will limit the instability and mitigate the flash flood threat for many areas. Drier air is expected over the weekend which will reduce storm coverage. Temperatures will warm back up early next week, while daily rounds of storms occur over the mountains. && .DISCUSSION... A strong outflow boundary has pushed through the gaps of the central mountain chain and continues to usher low level moisture westward. This will set the stage for many more thunderstorms than yesterday near and east of the Continental Divide. Additionally, moist upslope flow on the Central Mountain Chain will help initiate storms there. Storm motion will be toward the south and southeast today, but slow, only around 5 to 10 mph. Plenty of instability will exist this afternoon, especially just east of the Central Mountain Chain where lifted indices around -4 to -6 are expected. With PWATs near or just over 1 inch, combined with the instability and slow steering flow, decided to issue a Flash Flood Watch for a portion of the area. The severe weather threat lessens today, though a few severe storms remain possible. Best chances for severe weather look to be near the central highlands where the instability and shear values line up the best, but a pulse severe storm is possible elsewhere. Storms will last well into the evening and overnight hours across the plains before diminish toward sunrise. Another round of storms is expected on Friday, though it looks like a tongue of mid level dry air will eek into northeast or east central NM. Models suggest it won't be quite as active on Friday as they were suggesting yesterday, but still plenty of storms to contend with. With that said, due to the cloud debris throughout the morning, it will be much cooler on Friday, and will not be quite as unstable when storms develop in the afternoon. Severe weather will be unlikely, PWATs actually decrease a little, and storm motion will be toward the southwest around 10 to 20 mph. These factors should mitigate the flash flooding threat somewhat. Portions of the southeast plains is the area of most concern attm, near a weak upper low/trough/MCV, where storm motion is weakest. The weekend looks to trend drier across all but the southeast quarter of the area. This area will be in the vicinity of the aforementioned weak upper low that meanders around. Elsewhere, drier air will filter in from the north and northeast reducing storm coverage. The upper high will slowly build back into the desert southwest early to mid week. Temperatures will trend back upward, and daily round of isolated to scattered storms over the mountains should be the rule. 34 && .FIRE WEATHER... An active weather pattern to continue through the foreseeable future. High pressure will settle over NV and UT today and Friday then shift east this weekend. An upper level trough will form this weekend near the NM and TX border before lifting northeast early next week. High pressure will then build over the Four Corners area later next week. Yesterday's crop of thunderstorms delivered low level moisture into the Rio Grande Valley west to the AZ border overnight. This will set the stage for an active day today with widespread showers and storms developing this afternoon and evening and continuing well into the night. Flash flooding will be a significant concern, especially on recent fire burn scars. Highs will be a few degrees lower today while humidities will be 5 to 15 percent higher except in the northeast. A similar day on Friday with widespread wetting rain from showers and thunderstorms. Again flooding will be a concern. Highs will continue to trend lower and humidities higher. Despite an upper low nearby, the weekend will trend drier as northerly flow around the upper low brings in some drier air at mid and upper levels. The upper low will transition northeast early next week as high pressure tries to build in from the west. The high may reach the four corners area Wednesday and Thursday but will retreat to the northwest after that. Next week will be active isolated to scattered showers and thunderstorms each afternoon and evening, favoring the mountains. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ508-512>515-521>523-528-529-532-533-537. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 310 AM MDT Thu Aug 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 310 AM MDT Thu Aug 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected across New Mexico this afternoon through the overnight hours. Storm motion will be slow and enough instability will exist for heavy rainfall. Flash flooding will be possible, especially on areas that have received recent heavy rains, as well as burn scars. A few severe storms are also possible today, favoring areas in the vicinity of the central highlands. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread showers and thunderstorms will continue on Friday. Locally heavy rain and flash flooding is possible, especially where soils are saturated. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, hail and strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The Albuquerque radar (KABX), 208 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
4 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of golf balls reported near Eagle Nest Lake.
A landspout tornado produced a narrow swath of damage near Eagle Nest. This is the first documented tornado in the Moreno Valley since at least 1950. The landspout tornado also exhibited anti-cyclonic rotation during its entire lifecycle. It had a classically narrow condensation funnel cloud and formed in a vast open area just|west of U.S. 64 between mile markers 283 and 284 near Pepper Sauce Camp. The landspout tornado crossed U.S. 64 very near Elk Lane Rd. tracking slightly north of due east until dissipating over the northeast portion of Eagle Nest Lake. Elevations along the track ranged from approximately 8350 feet to 8175 feet. Approximately 180 feet of barbed wire/picket fence was downed and damaged. Several steel t-posts were sheared or bent nearly 90-degrees. All 10 units that comprise the Pepper Sauce Camp property suffered damage. All but two of sixteen west-facing windows were partially or completely destroyed by flying debris. Windows and storm doors at the main building were partially or completely busted. A small car that was parked and facing east had|all but the front windshield busted out. The bed of an old truck used as a marketing sign was lifted and carried about 50 feet toward the southwest. The front windshield of an old Chevrolet C65 truck was struck no less than 75 times by flying debris but remained intact while both side windows were completely busted out. An old hay barn was collapsed and roofing material found 300 feet away. An unoccupied fifth wheel recreational vehicle with an estimated weight of 12,000 pounds was partially lifted, shifted and rolled on its side at the Eagle Nest Campground. Two other RVs sustained|damage to include busted windows, including a Class A diesel pusher (dry weight 32,000 pounds) that was oriented nearly perpendicular to the tornado`s path. Damage amounts have been estimated.
Hail up to the size of quarters with very heavy rainfall impacted the area around South San Ysidro.
Hail up to the size of quarters fell along U.S. Highway 64 northwest of Maxwell.
NM-567 closed due to flash flooding near Carson.
Severe thunderstorm outflow winds peaked at 75 mph at the Gallup Municipal Airport.
Hail up to the size of nickels fell for 30 minutes at spotter location in Edgewood. Hail accumulated in drifts up to two feet on sides of buildings on parts of the property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764822, 764823, 764824, 764825, 764826, 764827, 764828.